The complexity of the coverability, the containment, and the equivalence problems for commutative semigroups
In this paper, we present optimal decision procedures for the coverability, the containment, and the equivalence problems for commutative semigroups. These procedures require at most space 2c·n, where n is the size of the problem instance, and c is some problem independent constant. Our results close the gap between the 2c′-n-log-n space upper bound, shown by Rackoff for the coverability problem and shown by Huynh for the containment and the equivalence problems, and the exponential space lower bound resulting from the corresponding bound for the uniform word problem established by Mayr and Meyer.
Unable to display preview. Download preview PDF.
- [Bir67]A.P. Biryukov. Some algorithmic problems for finitely defined commutative semigroups, Siberian Math. J., 8:384–391, 1967.Google Scholar
- [Buc65]B. Buchberger. Ein Algorithmus zum Auffinden der Basiselemente des Restklassenrings nach einem nulldimensionalen Polynomideal. Ph.d. thesis, University of Innsbruck, 1965.Google Scholar
- [Huy85]D.T. Huynh. The complexity of the equivalence problem for commutative semigroups and symmetric vector addition systems. In Proceedings of STOC '85, 405–412, New York, 1985. ACM Press.Google Scholar
- [KM96a]U. Koppenhagen and E.W. Mayr. Optimal Gröbner base algorithms for binomial ideals. In Proceedings of ICALP '96, LNCS 1099, 244–255, Heidelberg, 1996. Springer Verlag.Google Scholar
- [KM96b]U. Koppenhagen and E.W. Mayr. An optimal algorithm for constructing the reduced Gröbner basis of binomial ideals. In Proceedings of ISSAC '96, 55–62, New York, 1996. ACM Press.Google Scholar
- [Rob85]L. Robbiano. Term orderings on the polynomial ring. In Proceedings of EUROCAL '85, Vol. 2, LNCS 204, 513–517, Berlin-Heidelberg-New York-Tokyo, 1985. Springer Verlag.Google Scholar
- [Tai68]M.A. Taiclin. Algorithmic problems for commutative semigroups. Soviet Math. Dokl., 9:201–204, 1968.Google Scholar
- [Wei87]V. Weispfenning. Admissible orders and linear forms. ACM SIGSAM Bulletin, 21(2):16–18, 1987.Google Scholar